Sports creams are creams or ointments used to treat aches and pains. Sports cream overdose can occur if someone uses this product on open skin (such as an open sore or wound), or swallows or gets the product in their eyes. This can be by accident or on purpose.
When used on healthy skin, overdose is not likely. But a person can have an allergic reaction to the cream or ointment.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Two ingredients in sports creams that can be poisonous are:
Methyl salicylates and menthol are found in many over-the-counter pain-relieving creams.
Below are symptoms of sports cream overdose in different parts of the body.
AIRWAYS AND LUNGS
EYES, EARS, NOSE, AND THROAT
OTHER (FROM EATING THE POISON)
STOMACH AND INTESTINES
If the cream was swallowed or placed in the eyes, seek medical treatment right away. Flush the eyes with water and remove any cream that remains on the skin. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
If the poisoning occurred through skin exposure, the person may receive:
If the poisoning occurred through eye exposure, the person may receive:
How well a person does depends on the amount of poison in the body and how quickly the treatment was received. The faster a person gets medical help, the better the chance for recovery. Recovery is likely if the effects can be reversed.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.